Alert archive / Missouri / Flash Flood Warnings in 2010

Flash Flood Warning 111, NWS St. Louis, MO

September 19, 2010Pike County, Ralls County, Missouri; Calhoun County, Pike County, Illinois

NWS St. Louis, MO issued this flash flood warning at Sep 19, 2010, 7:38 AM CDT for Pike County, Ralls County, Missouri; Calhoun County, Pike County, Illinois. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2010, 7:38 AM CDT (12:38 UTC)
Expired
Sep 19, 2010, 11:00 AM CDT
In force
3 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, IL, Pike County, IL, Pike County, MO, Ralls County, MO

The radar

The St Louis radar (KLSX), 86 km from the middle of the area, began a volume at 12:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 8:51 AM CDTHEAVY RAIN 4.751 E Bowling Green, MOREPORTED BY WATER TREATMENT PLANT. RAINFALL TOTAL THROUGH 830 AM TODAY. THE WATER PLANT ALSO TOOK A LIGHTNING HIT OVERNIGHT - SHUTTING DOWN SOME OF THEIR SYSTEMS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 0.6 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2010-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2010-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
445 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

667 
WGUS53 KLSX 191238
FFWLSX
ILC013-149-MOC163-173-191600-
/O.NEW.KLSX.FF.W.0111.100919T1238Z-100919T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
738 AM CDT SUN SEP 19 2010

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALHOUN COUNTY IN SOUTHWEST ILLINOIS...
  EASTERN RALLS COUNTY IN NORTHEAST MISSOURI...
  PIKE COUNTY IN NORTHEAST MISSOURI...
  SOUTHEASTERN PIKE COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 1100 AM CDT

* AT 735 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR RAINFALL
  ESTIMATES INDICATE FROM 4 TO 6 INCHES OF RAIN HAS LIKELY FALLEN
  ACROSS THE AREA. WHILE THE HEAVY RAIN HAS MOVED SOUTH OF THE 
  AREA...AND ADDITIONAL ONE HALF TO ONE INCH OF RAIN IS POSSIBLE
  THROUGH 10 AM. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BOWLING GREEN...LOUISIANA...BELLEVIEW...CLARKSVILLE...CURRYVILLE...
  EOLIA...FRANKFORD...NEW HARTFORD...PIKE...PLEASANT HILL AND
  SPENCERBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3956 9117 3953 9110 3948 9082 3939 9062
      3923 9061 3923 9118 3914 9120 3914 9127
      3926 9139 3939 9148 3946 9147 3969 9132

$$

JPK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 6:16 AM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Sep 19, 6:16 AM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
616 AM CDT SUN SEP 19 2010

.DISCUSSION...
/333 AM CDT SUN SEP 19 2010/

FRONT HAS BECOME STATIONARY EXTENDING FROM SURFACE LOW OVER EAST
CENTRAL KS THROUGH MO...JUST NORTH OF INTERSTATE 70 AND INTO IL.
FIRST WAVE OF STORMS CONTINUES TO TRACK TO THE SOUTHEAST ACROSS
FORECAST AREA...MAINLY ALONG AND EAST OF A MEXICO TO STE. GENEVIEVE
LINE...WHILE A NEW COMPLEX FIRED UP OVER IOWA AND IS SLIDING TO THE
SOUTHEAST BEHIND THE FIRST WAVE. SO MAIN ISSUE IN THE SHORT TERM
WILL BE DEALING WITH THE STORM CHANCES AS WELL AS TEMPERATURES
DEPENDING ON WHERE THE FRONT AND CLOUDS ARE TODAY.

FEEL THAT THE COMPLEX OF STORMS OVER SOUTHERN IOWA/NORTHERN MO WILL
KEEP FRONT FROM MOVING MUCH TODAY AND MAY ACTUALLY CAUSE FRONT TO
SINK A BIT FURTHER TO THE SOUTH...CLOSER TO I-70. STORMS WILL TAPER
OFF BY MIDDAY...BUT KEPT SLIGHT CHANCE/CHANCE POPS FOR AREAS ALONG
AND NORTH OF I-70 DURING THE AFTERNOON HOURS DUE TO FRONTAL BOUNDARY
IN THE AREA...WITH CAPES IN EXCESS OF 2000 J/KG AND WEAK CIN.
COULD STILL SEE SOME ISOLATED SEVERE STORMS...ESPECIALLY THIS MORNING.
AS FOR HIGH TEMPERATURES...WILL DEPEND ON WHERE THE BOUNDARY IS
AS WELL AS ANY STORMS THAT FORM. FOR NOW HAVE MID 70S FAR
NORTH...MID 80S ALONG I-70 AND UPPER 80S SOUTH OF I-70.

TONIGHT...SURFACE RIDGE WILL SLIDE TO THE SOUTHEAST NORTH OF
FORECAST AREA...THIS WILL CAUSE THE FRONT TO BACK TO THE SOUTH AND
WEST AS WELL AS BECOME VERY DIFFUSE. IT WILL BE VERY MILD TONIGHT
WITH LOWS IN THE 60S.

WITH RIDGE BUILDING INTO OUR EAST AND NEXT WEATHER SYSTEM TO OUR
WEST AND NORTHWEST...SOUTHERLY FLOW WILL BE ON THE INCREASE...
ALLOWING TEMPERATURES TO WARM UP ABOVE NORMAL FOR THE FIRST PART OF
THE WORK WEEK. WILL SEE HIGH TEMPS IN THE UPPER 80S TO LOWER 90S
THROUGH TUESDAY. BEYOND THAT MAIN ISSUE WILL CHANCES OF SHOWERS AND
THUNDERSTORMS TUESDAY AND TUESDAY NIGHT WITH ANOTHER ROUND THURSDAY
NIGHT. SO NO CHANGES TO THE EXTENDED AT THIS TIME.

BYRD

&&

.AVIATION...
/615 AM CDT SUN SEP 19 2010/

LARGE COMPLEX OF THUNDERSTORMS WILL CONTINUE TO MOVE SEWD THIS
MORNING...BRINGING TEMPORARY IFR VSBYS/CIGS IN +RA AND WIND GUSTS
TO 30KTS...INCLUDING AT KCOU/KSTL/KSUS. COMPLEX HAS MOVED SOUTH
OF KUIN...THOUGH SCT TSRA MAY STILL AFFECT KUIN THROUGH 16Z. AREA
OF IFR/LIFR CIGS FROM MYJ-1H2 WILL BEGIN TO RISE AND LIFT NWD AFT
15Z. EXPECT RAIN TO HAVE ENDED AND VSBYS/CIGS TO BE VFR OVER THE
AREA BY 17Z.

SPECIFICS FOR KSTL...COMPLEX OF THUNDERSTORMS WILL MOVE SEWD AND
AFFECT KSTL THROUGH 16Z...WITH INTERMITTENT IFR CIGS/VSBYS IN +RA
AS THE HEAVY CORES MOVE ACROSS THE TERMINAL. EXPECT THESE STORMS
TO END BY 16Z...WITH DRY AND VFR CONDITIONS FOR THE REST OF THE
PERIOD.

BRITT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Sep 19, 7:26 AM CDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
726 AM CDT SUN SEP 19 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
726 AM CDT SUN SEP 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY...MAINLY FOR AREAS ALONG AND NORTH OF
INTERSTATE 70. THERE IS STILL AN ISOLATED CHANCE THAT SOME OF THE
STORMS MAY BECOME SEVERE WITH THE MAIN THREATS BEING LARGE HAIL
AND DAMAGING WINDS. STORMS WILL ALSO BE CAPABLE OF LOCALLY HEAVY
RAINFALL AND MAY AGGRAVATE EXISTING FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER MUCH OF THE AREA TUESDAY
AND TUESDAY NIGHT.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. SPOTTERS ARE ENCOURAGED TO REPORT
ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS.

BYRD

In the hours before

Local storm report, Sep 19, 1:49 AM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
149 AM CDT SUN SEP 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     HEAVY RAIN       UNION                   38.45N  91.01W
09/19/2010  M2.75 INCH       FRANKLIN           MO   EMERGENCY MNGR

&&

SIPPRELL
Local storm report, Sep 19, 2:23 AM CDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
223 AM CDT SUN SEP 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 AM     HAIL             WELLSVILLE              39.07N  91.57W
09/19/2010  E0.75 INCH       MONTGOMERY         MO   TRAINED SPOTTER

&&

SIPPRELL
Local storm report, Sep 19, 6:55 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
655 AM CDT SUN SEP 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HEAVY RAIN       RHINELAND               38.72N  91.52W
09/19/2010  M5.25 INCH       MONTGOMERY         MO   TRAINED SPOTTER

            RAINFALL IN PAST 24 HOURS.

&&

BYRD
Local storm report, Sep 19, 7:23 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
723 AM CDT SUN SEP 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HEAVY RAIN       6 ENE MARTHASVILLE      38.66N  90.95W
09/19/2010  M1.54 INCH       ST. CHARLES        MO   TRAINED SPOTTER

            STORM TOTAL SO FAR.

&&

BYRD
Local storm report, Sep 19, 7:30 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
730 AM CDT SUN SEP 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       GIRARD                  39.45N  89.78W
09/19/2010  M2.10 INCH       MACOUPIN           IL   TRAINED SPOTTER

            12 HOUR RAINFALL TOTAL.

&&

BYRD
Local storm report, Sep 19, 7:31 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
731 AM CDT SUN SEP 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 AM     HEAVY RAIN       BOWLING GREEN           39.34N  91.20W
09/19/2010  M2.63 INCH       PIKE               MO   CO-OP OBSERVER

            RAINFALL TOTAL THROUGH 7AM.

&&

DYE

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:09 PM CDTSevere Thunderstorm WarningLSXPike51 min
Sep 18, 7:42 PM CDTSevere Thunderstorm WarningLSXLincoln, Pike48 min
Sep 18, 7:50 PM CDTSevere Thunderstorm WarningLSXLincoln, Pike40 min
Sep 18, 8:27 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles33 min
Sep 18, 8:30 PM CDTAreal Flood AdvisoryLSXKnox, Lewis6 hr
Sep 18, 8:44 PM CDTSevere Thunderstorm WarningLSXLewis, Marion46 min
Sep 18, 8:46 PM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery, Saint Charles, Warren44 min
Sep 18, 8:56 PM CDTFlash Flood WarningLSXKnox, Lewis6 hr
Sep 18, 9:09 PM CDTFlash Flood WarningLSXCallaway, Montgomery, Warren6 hr
Sep 18, 9:37 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis23 min
Sep 18, 9:39 PM CDTFlash Flood WarningLSXMarion6 hr
Sep 18, 9:45 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade45 min
Sep 18, 9:48 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Shelby57 min
Sep 18, 9:54 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis25 min
Sep 18, 10:00 PM CDTFlash Flood WarningLSXFranklin, Jefferson, Lincoln, Saint Charles, Saint Louis5 hr
Sep 18, 10:12 PM CDTFlash Flood WarningLSXFranklin, Gasconade, Osage5 hr
Sep 18, 10:44 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Marion, Shelby27 min
Sep 18, 10:54 PM CDTRiver Flood WarningLSXLewis10 hr
Sep 18, 10:54 PM CDTRiver Flood WarningLSXLewis22 hr
Sep 18, 11:14 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis, City of Saint Louis31 min
Sep 19, 1:47 AM CDTRiver Flood WarningLSXSaint Charles5 hr
Sep 19, 2:58 AM CDTFlash Flood WarningLSXMonroe, Ralls6 hr
Sep 19, 3:00 AM CDTAreal Flood WarningLSXKnox, Lewis, Marion12 hr
Sep 19, 3:15 AM CDTSevere Thunderstorm WarningLSXLincoln, Pike45 min
Sep 19, 3:17 AM CDTAreal Flood WarningLSXCallaway, Franklin, Gasconade, Jefferson, Lincoln, Montgomery and 4 more12 hr
Sep 19, 3:27 AM CDTSevere Thunderstorm WarningLSXMonroe, Ralls48 min
Sep 19, 3:38 AM CDTFlash Flood WarningLSXPike, Ralls4 hr
Sep 19, 4:08 AM CDTFlash Flood WarningLSXMarion, Monroe, Ralls, Shelby6 hr
Sep 19, 4:36 AM CDTTornado WarningLSXLincoln, Pike9 min
Sep 19, 4:57 AM CDTSevere Thunderstorm WarningLSXAudrain, Montgomery21 min
Sep 19, 5:18 AM CDTFlash Flood WarningLSXAudrain, Lincoln, Monroe, Montgomery, Pike, Ralls6 hr
Sep 19, 9:07 AM CDTFlash Flood WarningLSXMonroe, Ralls112 min
Sep 19, 9:10 AM CDTRiver Flood WarningLSXLincoln48 hr
Sep 19, 9:15 AM CDTRiver Flood WarningLSXMarion25 hr
Sep 19, 11:17 AM CDTAreal Flood WarningLSXAudrain, Lincoln, Marion, Monroe, Montgomery, Pike and 1 more4 hr
Sep 19, 2:53 PM CDTAreal Flood WarningLSXAudrain, Monroe, Montgomery, Pike, Ralls6 hr
Sep 19, 3:03 PM CDTRiver Flood WarningLSXMonroe43 hr
Sep 19, 3:12 PM CDTAreal Flood WarningLSXCallaway, Montgomery6 hr
Sep 18, 10:26 PM CDTFlash Flood WarningLSXPike5 hr
Sep 18, 11:43 PM CDTSevere Thunderstorm WarningLSXMonroe, Randolph, Saint Clair23 min

Nearby

Flash Flood Warnings in Missouri, 2010Flash Flood Warnings in Illinois, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.